New Jersey, 2024

High Wind in New Jersey, August 9, 2024

August 9, 2024 · NWS OKX · 1 event in 1 county or zone

The pressure gradient tightened over the region as a cold front associated with the remnants of tropical system Debby approached from the west. This produced strong winds over northeastern New Jersey during the afternoon hours of Aug 9, 2024.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

The pressure gradient tightened over the region as a cold front associated with the remnants of tropical system Debby approached from the west. This produced strong winds over northeastern New Jersey during the afternoon hours of Aug 9, 2024.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 9, 10:02 AM EST, 28 minutes earlier.

Area forecast discussion, Aug 9, 10:02 AM EST, 28 minutes before
Area Forecast Discussion
National Weather Service New York NY
1102 AM EDT Fri Aug 9 2024

.SYNOPSIS...
A warm front will lift north of the area this morning, while
post-tropical depression Debby lifts north across the Appalachians,
interacting with an approaching cold front. The low will pass
well west of the area today and then to the north tonight, sending
a strong front through the area tonight into Saturday morning.
Broad low pressure will remain to the north from Saturday night
into the middle of next week, with high pressure off to the west,
and only a few weak surface troughs or cold frontal passages.

&&

.NEAR TERM /THROUGH TONIGHT/...
Tornado Watch 616 remains in effect until 2 PM for Orange
County in New York, and Essex, Union, and Passaic counties in
NJ.

South to north warm conveyor belt bands of tropical showers
continue to develop across the area. With moderate instability,
and high helicity, this could result in mini supercells this
morning into the afternoon. Best chance is across the watch
area across NE NJ and the Lower Hudson Valley. In addition,
these bands are producing rates between 0.50-1.00"/hr in very
narrow corridors. To the east, there is very little activity
likely due to an abundance of dry air aloft.

Warm front has lifted north across much of CT and eastern
portions of the Lower Hudson Valley and will continue to push
north this morning. Much of the shower activity is limited to
the Hudson Valley, NE NJ and inland southern CT, mainly north
of the warm front and to the south in the warm sector. Warm
precipitation processes in a tropical airmass are allowing for
heavier pockets of rain. As the morning progresses, much of the
shower activity will lift north of the area with the best
thermal forcing. However, the strengthening southerly flow to
the east of Post- tropical depression Debby will allow for
upslope and possible showers and isolated thunderstorms to
continue, but mainly across the Lower Hudson Valley. To the
east, dry air in the mid levels will keep coastal areas mainly
rain-free to start the day, barring some spotty activity.

At the same time, a large upper vortex across the Great Lakes
will send a strong cold front eastward. Moisture from Debby and
instability will allow for a band of heavy rain producing
showers and thunderstorms to work east and into far western
areas by late this afternoon, then working east through the
night, exiting far eastern LI and SE CT by daybreak. Trend over
the last few days have been for a faster system and less rainfall.
We are now looking at about half an inch across NYC and LI, with
amounts of 1 to possibly 2 inches to the north and west. Western
portions of Orange County NY and western Passaic could see amounts
closer to 2 inches. PWAT values will be at near all-time level
of around 2.50". Thus, localized higher amounts are possible,
but storms will track quickly south to north along the front and
pre-frontal trough, which will be steadily moving east. The
progressive nature of the system will spare the area much higher
rainfall amounts that looked possible earlier this week. WPC
has ares north and west of NYC in slight risk for excessive
rainfall, with a marginal risk to the east. There is a small
portion from Port Jervis west that is a moderate risk.

As for the severe weather threat, this is very much a tropical
airmass with skinny CAPE (mainly 500-1000 J/KG) and increasing
deep-layer shear. Hodographs across the area show helicity
values increasing to 200-300 m2/s2 by this afternoon across the
Lower Hudson Valley and NE NJ, with lower values to the east
(mainly due to weaker shear vectors and smaller hodographs areas).
Thus, there is a local threat for brief tornadoes with mini
supercell development (low-topped convection). Latest CAMs do
show weakening of the convection as it works toward coastal
area tonight, partly due to the weaker shear and decreasing
instability.

There is also a wind advisory for coastal locations with mixed
layer winds showing the potential of mixing down 40 kt (46 mph)
gusts to the surface this afternoon into this evening. 00Z HRRR
max gust potential showing about 45 kt. There is a chance that
some of these gusts push farther inland, but confidence is
lower. Wind Advisory may also need to shortened later for
eastern areas as the core of the LLJ passes to the east by early
morning.

It will be warm and muggy with temperatures in the upper 70s to
lower 80s with dew points well into the 70s. In fact, there
are heat indices around 90 at the coast this afternoon.
Overnight lows will be in the upper 60s to lower 70s with some
drier air arriving behind the front late.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
A westerly flow on Saturday will bring in a significantly drier
air mass into the region. Cold advection lags behind the front
and the airmass should heat up nicely into the lower and mid
80s. Dew points will be falling through the 60s. Dry conditions
with seasonable temperatures will be on tap for Saturday night.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A mainly dry period is expected, with plenty of sunshine, and near
to slightly below normal temperatures late this weekend into early
next week as a broad upper trough lingers over the Northeast. The
trough begins to pull out during mid week, with temps rising to a
little above normal by Wed-Thu.

A few surface troughs or weak cold frontal passages are possible
through the middle of next week. The current pattern will hold
tropical air south of the area, with dewpoints in the upper 50s and
lower 60s. With low moisture and weak lift, most of these surface
trough/weak cold frontal passages should be mainly dry, with no
more than 10 or 20 PoP.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
A warm front was north of the terminals at 14Z. A strong cold
front approaches this afternoon and moves across this evening
into early Saturday morning.

Mainly MVFR ceilings were across the region, with a few
locations at IFR, however, MVFR is expected to predominate.
There may even be a period of VFR, especially east of the New
York City terminals.

Showers have become more scattered and were generally north of
the terminals. This lull continues into early this afternoon
before a widespread band of showers and embedded thunderstorms
moves in from the west. Any improvement in flight categories
this afternoon will deteriorate with the showers/storms late
afternoon into early evening. Showers continue overnight before
tapering off from west to east early Saturday morning. Gradual
improving conditions are expected late tonight into early
Saturday morning as the showers end.

S to SE winds continue with gusts 20-30 kt, with occasional
higher gusts. Wind speeds continue increasing this afternoon,
becoming 15-25 kt with gusts 30-40 kt, strongest near the coast.
Winds should begin weakening this evening once the front passes
and wind direction shifts to the SW. The timing of this shift
and weakening may be off by 1-3 hours in the TAF. Winds become
W-WNW early Saturday morning.

LLWS was added to the NYC metro and west terminals as winds at
around 2K ft have increased to 45 to 50kt. LLWS continues into
this evening, with 2K ft winds increasing to around 50kt, before
beginning to diminish west to east late evening into the
overnight.

     NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Low confidence flight category forecast into this evening with
amendments expected.

Timing of main band of showers and embedded thunderstorms this
evening may be off by 1-3 hours.

Peak gusts around 40 kt possible 18-00z.

OUTLOOK FOR 12Z SATURDAY THROUGH TUESDAY...

Saturday-Tuesday: VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Gales are up for all waters today into tonight.

As post-tropical depression Debby passes to the west today along
with an approaching cold front, southerly winds will steadily
increase this morning with gale force gusts possible by late
morning, continuing into the night. Gales could come down
sooner tonight with an inversion setting up and the LLJ passing
to the east. Seas on the ocean will build to 8 to 10 ft by this
evening, with 3 to 6 ft across Long Island Sound. Once the gale
warning ends small craft conditions linger into Saturday
morning on the non ocean waters, and on the ocean into Saturday
night as seas remain elevated. Otherwise, quiet cond should
prevail from then into Tue night, with generally light winds.

&&

.HYDROLOGY...
Isolated to scattered flash flooding will be possible later
today into early Saturday morning. Rainfall rates of 1 inch per
hour during the heaviest rain is likely, with rates as high as
2 inches per hour in localized areas. The best chance to see
these higher hourly rates will be across the Lower Hudson
Valley. Rapid responding small stream flooding and urban/poor
drainage flooding will be possible given antecedent rains/saturated
grounds. The overall higher chances for flooding will be across
northeastern New Jersey, into the lower Hudson Valley where WPC
maintains a slight risk of flash flooding. The remainder of the
area is in a marginal risk for flash flooding with mainly poor
drainage and urban flooding is possible. Rainfall amounts will
range from around half an inch across LI and the NYC metro
(downward trend), to 1 to 2 inches north and west.

There are no hydrologic concerns from Sat night into mid next
week.

&&

.TIDES/COASTAL FLOODING...
There is a high risk for rip currents today through Saturday
evening as breaking surf builds to 5 to 11 feet by mid to late
afternoon and remains at least 7 feet into midday Saturday. A
high surf advisory remains in effect from noon EDT today through
noon EDT Saturday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 6 AM EDT Saturday for CTZ009>012.
NY...Wind Advisory until 6 AM EDT Saturday for NYZ078>081-177-179.
     Wind Advisory until 11 PM EDT this evening for NYZ071>075-176-
     178.
     High Risk for Rip Currents through Saturday evening for NYZ075-080-
     081-178-179.
     High Surf Advisory until noon EDT Saturday for NYZ075-080-081-
     178-179.
NJ...Wind Advisory until 11 PM EDT this evening for NJZ006.
MARINE...Gale Warning until 6 AM EDT Saturday for ANZ331-332-335-340-
     345-350-353-355.
     Gale Warning until 2 AM EDT Saturday for ANZ338.

&&

SYNOPSIS...DW
NEAR TERM...JP/DW
SHORT TERM...DW
LONG TERM...BG
AVIATION...DS
MARINE...BG/DW
HYDROLOGY...BG/DW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 9, 2:44 AM EST, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
344 AM EDT Fri Aug 9 2024

CTZ005>008-NJZ002-004-103>108-NYZ067>070-100745-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Western Passaic-Eastern Passaic-Western Bergen-
Eastern Bergen-Western Essex-Eastern Essex-Western Union-
Eastern Union-Orange-Putnam-Rockland-Northern Westchester-
344 AM EDT Fri Aug 9 2024

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

There is the potential for isolated to scattered instances of flash
flooding late this afternoon into tonight, along with urban and poor
drainage flooding. In addition, there is a marginal to slight risk
for severe weather for the area, with the primary threat being
damaging winds with a localized tornado threat.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather that
would meet NWS warning criteria.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ006-NYZ071>074-176-100745-
Hudson-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northern Queens-
344 AM EDT Fri Aug 9 2024

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

There is also the potential for isolated instances of flash flooding
this late this afternoon into tonight, along with urban and poor
drainage flooding. In addition, there is a marginal to slight risk
for severe weather for the area, with the primary threat being
damaging winds with a localized tornado threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather that
would meet NWS warning criteria.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ009>012-NYZ078-079-177-100745-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Northwest Suffolk-Northeast Suffolk-
Northern Nassau-
344 AM EDT Fri Aug 9 2024

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 AM EDT
SATURDAY...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

There is also the potential for isolated instances of flash flooding
late this afternoon into tonight along with urban and poor drainage
flooding. In addition, there is a marginal risk for severe weather
for much of the area with the primary threat being damaging winds
with a localized tornado threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather that
would meet NWS warning criteria.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-178-100745-
Kings (Brooklyn)-Southern Queens-
344 AM EDT Fri Aug 9 2024

...HIGH RIP CURRENT RISK IN EFFECT THROUGH SATURDAY EVENING...
...HIGH SURF ADVISORY IN EFFECT FROM NOON TODAY TO NOON EDT
SATURDAY...
...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   High Surf Advisory.
   Wind Advisory.

There is the potential for isolated instances of flash flooding late
today into tonight, along with urban and poor drainage flooding. In
addition, there is a marginal risk for severe weather for much of the
area with the primary threat being damaging winds with a localized
tornado threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ080-081-179-100745-
Southwest Suffolk-Southeast Suffolk-Southern Nassau-
344 AM EDT Fri Aug 9 2024

...HIGH RIP CURRENT RISK IN EFFECT THROUGH SATURDAY EVENING...
...HIGH SURF ADVISORY IN EFFECT FROM NOON TODAY TO NOON EDT
SATURDAY...
...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 AM EDT
SATURDAY...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   High Surf Advisory.
   Wind Advisory.

There is also the potential for isolated instances of flash flooding
late in the day into tonight, along with urban and poor drainage
flooding. In addition, there is a marginal risk for severe weather
for the area, with the primary threat being damaging winds with a
localized tornado threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-340-345-350-353-355-100745-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
344 AM EDT Fri Aug 9 2024

...GALE WARNING IN EFFECT UNTIL 6 AM EDT SATURDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather that
would meet NWS warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ338-100745-
New York Harbor-
344 AM EDT Fri Aug 9 2024

...GALE WARNING IN EFFECT UNTIL 2 AM EDT SATURDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather that
would meet NWS warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Western Bergen

When
August 9, 10:30 AM EST to 11:30 AM EST
Where
Western Bergen forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.960, -74.074 (the zone’s center; the record gives no point)

A trained spotter reported a tree with wires down, knocking out power to neighboring houses at 1100 AM Local Standard Time in Ridgewood, NJ.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2024Every state in 2024This day in weather historyWarnings in New Jersey, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215337.